NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, July 28, 2014
Enlarged liver, cirrhosis, ascites
My father is currently is hospital and is very ill. He has an enlarged liver and spleen and has just had 6 litres of fluid drained due to ascites. They currently cannot ascertain the exact problem as tests have been inconclusive and further results awaited. My father has heart disease and was a heavy drinker for approximately 10 years but has not consumed any alcohol for the last 6 years. He was diagnosed with diabetes around six months ago and around two/three months ago his tablets were increased. At this time he lost his appetite, found it difficult to eat and his stomach area started to grow (ascites). He has now lost at least 25 pounds in weight. I have read information on liver cirrhosis on your website which seems to indicate that damage should be halted if you stop consuming alcohol. Is that not always the case? The doctor seems to think at the moment that the increased diabetes medication and the sickness starting at the same time is just a coincidence. I wondered if any doctors who help with this site would have any other possible suggestions? Thanks for your help.
It sounds like your father's situation is very challenging. - sorry to hear about what he is going through. It would be difficult to say without being there how the past alcohol use, the heart trouble, any given drug or possibly an unrelated problem are contributing to the current liver situation. I don"t know what diabetes medication he is on and can't say whether it is contributing. It is a great accomplishment that he was able to stop drinking. His liver function most likely would be much worse if he were still drinking but that doesn't mean that liver function returned completely to normal. Ascites usually results only when there is cirrhosis and cirrhosis is an indication that there was very severe liver damage. That can stabilize but rarely return to normal. The key thing is that his doctors know about all possible dangers his liver has been exposed to: If you can you think of any exposure to any organic solvents or toxic chemicals or any other medications or herbal remedies he may use that his doctors don't know about, that could be very helpful. It will be very important that he very careful about both his blood sugar control and also about his salt and fluid intake when he gets out of the hospital. Hope things go well.
Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati